Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 3, 2021Franklin County, Oneida County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 3, 2021, 3:45 PM MDT for Franklin County, Oneida County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 3:45 PM MDT (21:45 UTC)
Expired
Jul 3, 2021, 4:30 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID

Counties Franklin County, ID, Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS85 KPIH 032145
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
345 PM MDT Sat Jul 3 2021
 
IDZ057>062-032230-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Blackfoot Mountains ID-
345 PM MDT Sat Jul 3 2021

...SPECIAL WEATHER STATEMENT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holbrook Summit, or 15 miles west of Malad, moving
east northeast at 15 to 20 mph.

Winds in excess of 30 mph will be possible with this storm. Also, 
expect small hail and moderate to heavy rainfall. Runoff from this 
rainfall is possible.

Locations impacted include...
Preston, Malad, Swanlake, Grace, Franklin, Downey, Thatcher, Oneida
Narrows Reservoir, Pleasantview, Cherry Creek Rest Area, Holbrook
Summit, Dayton, Weston, Clifton, Oxford, Minnetonka Cave, Mapleton,
Mink Creek, Samaria and Riverdale.

LAT...LON 4200 11255 4233 11268 4261 11157 4200 11148
TIME...MOT...LOC 2142Z 246DEG 13KT 4225 11255 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:54 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
254 PM MDT Sat Jul 3 2021

.SHORT TERM...Today through Monday. High pressure ridging builds
in slightly from the south today. Residual moisture will allow
for continued thunderstorms this afternoon but they should be more
isolated in nature and in the mountains, especially for our
southern and eastern areas. Our northern areas will see isolated
to, possibly, scattered showers and thunderstorms this afternoon.
Our western valleys may see isolated thunderstorms as well this
afternoon into early evening. Tomorrow, Sunday, expect isolated
showers and thunderstorms over most of the area with scattered
coverage likely in the central mountains as a trough moves
through the area. The thunderstorms over the eastern Central
mountains and Montana divide have a good chance of continuing
overnight. This trough Sunday will come up from Nevada and move
through the high pressure moving northeast bringing monsoon
moisture with it. This trough will break down the ridge slightly.
Expect very warm temperatures from high pressure and flow from the
southwest today and Sunday. Heat highlights remain in effect
today and tomorrow for the eastern Magic Valley, southwest areas,
and the southern Snake plain. Monday high pressure starts to
rebound/build back in from the west and south. There will be
enough instability and residual moisture for afternoon isolated
showers and thunderstorms mainly over the Upper Snake highlands.
Wyatt

.LONG TERM...Tuesday through Saturday. Extended models continue
to advertise generally very hot and dry conditions through the
period and into week two. A trof is expected to brush by well to
the north Wednesday into Thursday. Ahead of this trof on Tuesday
and Wednesday, we are forecasting temperatures warmer than we have
seen for the last week or so. As a result heat headlines will
likely be needed for those days. The trof Wednesday/Thursday
isn't expected to provide any moisture, but winds will kick up and
temperatures should take a temporary drop on Thursday only.
Wednesday and Thursday winds and relative humidity may be critical
enough to warrant fire weather headlines. Please fire discussion
for more information. During the end of the week and over the
weekend the four corners high retrogrades west a bit into Nevada
and builds the highest 5H values of the next 10 days. Temperatures
will have no trouble rebounding again by early weekend. There is
no rain in the forecast during the extended period.
Crawford

&&

.AVIATION...Conditions are VFR today and, like yesterday, winds aren't
particularly strong outside of storm activity. Have already amended
the 18Z TAFs to increase coverage of VCSH with CBs at SUN, BYI AND
PIH TAFs, and will have to keep an eye on where development
progresses. With sunset will come a dissipation of the convection.
Tomorrow we will likely see increased coverage of storms, so they
are included again in the SUN TAF.
Crawford

&&

.FIRE WEATHER...A ridge of high pressure will partially rebound
across the region today with lingering moisture supporting isolated
thunderstorm coverage mainly centered over Mackay to Spencer and
Jackpot to Malta this afternoon and evening. Isolated coverage is
is possible in the mountains of the Southern and Southeastern
Highlands (zones 427 and 413) this afternoon as well. A disturbance
shifting east through SRN Canada Sunday combined with monsoon
moisture rotating north out of Nevada should boost the
thunderstorm activity to scattered coverage and Red Flag
conditions Sunday afternoon and evening focused primarily from
Mackay to Spencer and Jackpot to Rockland/Holbrook. There is a
weak threat that some of that activity may continue through the
overnight hours over Island Park and Bear Lake as well. By Monday,
the disturbance should be well east of the region while lingering
moisture over the eastern highlands supports isolated
thunderstorm development while the ridge begins to expand north
through Nevada into SW Idaho. By Tuesday, the ridge is in full
control with little in the way of any convective activity
anticipated while temperatures begin to warm significantly. A
second disturbance advances east along the Canadian border
Wednesday/Thursday which will result in the break down of the
upper ridge with dry conditions and a fair chance of seeing
elevated wind issues across the central mountains Wednesday and
the Snake River Plain Thursday. The ridge rebounds once again
Friday into Saturday with temperatures soaring even higher. The
models are hinting at a slight risk of monsoon moisture and
thunderstorm activity developing under the ridge Saturday
afternoon.
Wyatt/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Sunday for IDZ054-056>059.

Excessive Heat Warning until 9 PM MDT Sunday for IDZ051-055.

&&

In the hours before

Special weather statement, Jul 3, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
345 PM MDT Sat Jul 3 2021

IDZ057>062-032230-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Blackfoot Mountains ID-
345 PM MDT Sat Jul 3 2021

...SPECIAL WEATHER STATEMENT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holbrook Summit, or 15 miles west of Malad, moving
east northeast at 15 to 20 mph.

Winds in excess of 30 mph will be possible with this storm. Also,
expect small hail and moderate to heavy rainfall. Runoff from this
rainfall is possible.

Locations impacted include...
Preston, Malad, Swanlake, Grace, Franklin, Downey, Thatcher, Oneida
Narrows Reservoir, Pleasantview, Cherry Creek Rest Area, Holbrook
Summit, Dayton, Weston, Clifton, Oxford, Minnetonka Cave, Mapleton,
Mink Creek, Samaria and Riverdale.

LAT...LON 4200 11255 4233 11268 4261 11157 4200 11148
TIME...MOT...LOC 2142Z 246DEG 13KT 4225 11255

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:19 PM MDTFlash Flood WarningPIHCassia3 hr
Jul 3, 5:21 PM MDTSpecial Weather StatementPIHFranklin54 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.